Vermont, 2006Flood in Vermont, December 1 to 2, 2006
December 1 to 2, 2006 · NWS BTV · 1 event in 1 county or zone
A strong, but elongated area of low pressure moved across the eastern Great Lakes, northern New York and across northern Vermont during the afternoon of the 1st. This system had very strong dynamics (wind energy) in the mid and upper atmosphere as well as a strong temperature gradient across the region, ranging from the lower 30s along the Canadian border to lower 60s in southern Vermont.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $5,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A strong, but elongated area of low pressure moved across the eastern Great Lakes, northern New York and across northern Vermont during the afternoon of the 1st. This system had very strong dynamics (wind energy) in the mid and upper atmosphere as well as a strong temperature gradient across the region, ranging from the lower 30s along the Canadian border to lower 60s in southern Vermont. This combination accounted for the development of numerous, fast moving thunderstorms from New York into central Vermont during the late afternoon and evening. Although there was continuous movement of these thunderstorms, some traveled across the same path, referred to as training, and deposited periods of heavy rain across the same area. This produced a general rainfall across central Vermont of 1 to 2 inches with localized rainfall amounts near 3 inches in Washington county near the headwater regions of the Winooski and Dog rivers in the towns of Northfield, Berlin and Roxbury. This resulted in minor flooding along portions of the Dog River, including Route 12 in Northfield, Route 12A in Roxbury and Route 302 in Berlin.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Burlington, VT wrote its last area forecast discussion before the first event at Dec 1, 3:53 PM EST, 4 hours 7 minutes earlier.
Area forecast discussion, Dec 1, 3:53 PM EST, 4 hours 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BURLINGTON VT
353 PM EST FRI DEC 1 2006
.SHORT TERM /TONIGHT THROUGH SUNDAY/...
THE FREEZING RAIN ADVISORY HAS BEEN SPATIAL EXTENDED IN NORTHERN NEW
YORK TO INCLUDE CLINTON COUNTY AND PORTIONS OF THE ADIRONDACKS. THE
ENTIRE FZRA ADVISORY IS NOW IN EFFECT UNTIL 9 PM EST. IN
ADDITION...A WIND ADVISORY HAS BEEN POSTED FOR THE POST-FRONTAL
REGIME LATE THIS EVENING THROUGH 11AM EST TOMORROW MORNING. THIS
WIND ADVISORY COVERS THE ENTIRE FORECAST AREA.
WE ARE CLOSELY MONITORING CONVECTIVE TRENDS EAST OF LAKE ONTARIO
WHERE AN ORGANIZED BOW ECHO AND SUB-SYNOPTIC LOW PRESSURE CENTER IS
LOCATED. THIS FEATURE WILL TRACK NEWD INTO OUR NY COUNTIES DURING
THE NEXT 1-3 HOURS WITH THE POTENTIAL FOR DAMAGING
WINDS...ESPECIALLY IN THE HIGHER ELEVATIONS.
A DETAILED METEOROLOGICAL DISCUSSION WILL BE DELAYED UNTIL LATE THIS
EVENING IN ORDER TO DIRECT RESOURCES TO SHORT-TERM CONVECTIVE
TRENDS AND POSSIBLE WARNINGS OPS.
&&
.LONG TERM /SUNDAY NIGHT THROUGH FRIDAY/...
NO DISCUSSION AT THIS TIME DUE TO SIGNIFICANT SHORT-TERM WEATHER.
NO SIGNIFICANT PRECIPITATION EVENTS ARE FORECAST IN THE EXTENDED
PERIOD.
&&
.AVIATION...
COMPLEX AVIATION FORECAST FOR THE NEXT 24 HOURS FEATURING CHANGING
PRECIP TYPES AND LOW CIGS/VSBY. SURFACE LOW AND ASSOCIATED COLD
FRONT TO MOVE THROUGH THE FORECAST AREA LATE THIS AFTERNOON AND
EVENING. GUSTY WINDS AT ALL SITES AHEAD AND POST FRONT ARE EXPECTED.
MODERATE FREEZING RAIN OCCURRING AT KMSS WILL SLOWLY RECEDE BACK TO
RAIN BEFORE CHANGEOVER TO RAIN/SNOW MIX AFTER 00Z AND ALL SNOW
SOMETIME AFTER MIDNIGHT. THIS TREND CONTINUES EASTWARD AS WELL BUT
WITHOUT THE THREAT OF FREEZING RAIN. BASICALLY EXPECT LIGHT RAIN
WITH IFR CIGS AND MVFR VSBY PRE-FRONT PASSAGE FOLLOWED BY MVFR
CIGS/VSBY WITH RAIN/SNOW TO ALL SNOW POST FRONTAL PASSAGE. THERE IS
THE THREAT OF TS AROUND 00Z BUT AT THIS POINT HARD TO PINPOINT WHICH
SITES WOULD BE AFFECTED. MOST LIKELY SCENARIO WOULD BE BRIEF
RESTRICTIONS IN VSBY AND CIGS AT KBTV AND KMPV ALONG WITH STRONG
SURFACE WIND GUSTS. NO MENTION AT THIS POINT IN TAFS BUT WILL BE
CLOSELY MONITORING LATER THIS AFTERNOON.
&&
.BTV WATCHES/WARNINGS/ADVISORIES...
VT...WIND ADVISORY FROM 9 PM THIS EVENING TO 11 AM EST SATURDAY FOR
VTZ001>012-016>019.
NY...FREEZING RAIN ADVISORY UNTIL 9 PM EST THIS EVENING FOR
NYZ026>031-087.
WIND ADVISORY FROM 9 PM THIS EVENING TO 11 AM EST SATURDAY FOR
NYZ026>031-034-035-087.
&&
SHORT TERM...BANACOS
LONG TERM...JMG
AVIATION...LAHIFFHazardous weather outlook, Dec 1, 5:56 AM EST, 14 hours 4 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BURLINGTON VT
556 AM EST FRI DEC 1 2006
NYZ026>031-034-035-087-VTZ001>012-016>019-021100-
NORTHERN ST. LAWRENCE-NORTHERN FRANKLIN-EASTERN CLINTON-
SOUTHEASTERN ST. LAWRENCE-SOUTHERN FRANKLIN-WESTERN CLINTON-
WESTERN ESSEX-EASTERN ESSEX-SOUTHWESTERN ST. LAWRENCE-GRAND ISLE-
WESTERN FRANKLIN-ORLEANS-ESSEX-WESTERN CHITTENDEN-LAMOILLE-
CALEDONIA-WASHINGTON-WESTERN ADDISON-ORANGE-WESTERN RUTLAND-
WINDSOR-EASTERN FRANKLIN-EASTERN CHITTENDEN-EASTERN ADDISON-
EASTERN RUTLAND-
556 AM EST FRI DEC 1 2006
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN NEW
YORK...CENTRAL VERMONT...NORTHEAST VERMONT...NORTHWEST VERMONT
AND SOUTHERN VERMONT.
.DAY ONE...TODAY AND TONIGHT
A FREEZING RAIN ADVISORY IS IN EFFECT FOR NORTHERN PORTIONS OF ST.
LAWRENCE AND FRANKLIN COUNTIES IN NEW YORK TODAY. LOW PRESSURE WILL
MOVE ACROSS THE NORTH COUNTRY THIS AFTERNOON AND EVENING...BRINGING
RAIN TO THE FORECAST AREA. THE RAIN MAY BE HEAVY AT TIMES. THERE
IS ALSO THE CHANCE OF STRONG THUNDERSTORMS LATER TODAY...MAINLY
ACROSS SOUTHERN PORTIONS OF THE FORECAST AREA. A STRONG COLD FRONT
WILL MOVE ACROSS THE REGION TONIGHT...WITH RAIN CHANGING TO SNOW
BEFORE TAPERING TO SNOW SHOWERS. LITTLE IF ANY SNOW ACCUMULATION
IS EXPECTED IN THE VALLEYS...BUT SEVERAL INCHES OF SNOW ARE POSSIBLE
OVER THE HIGHER TERRAIN. WINDS WILL BECOME GUSTY THIS AFTERNOON
FROM THE SOUTHEAST...SHIFTING INTO THE WEST TONIGHT. WINDS MAY
GUST TO AROUND 45 MPH...ESPECIALLY OVER THE HIGHER TERRAIN.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
IT WILL BE WINDY ON SATURDAY...WITH WEST WINDS GUSTING TO AROUND
40 MPH AT TIMES. OTHERWISE...NO HAZARDOUS WEATHER IS EXPECTED AT
THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.
HOWEVER...SPOTTERS ARE ENCOURAGED TO RELAY ANY REPORTS OF
SIGNIFICANT RAINFALL...STRONG WINDS...OR ICING PROBLEMS TO THE
NATIONAL WEATHER SERVICE IN BURLINGTON.
In the hours before
Local storm report, Dec 1, 6:43 PM EST, 1 hour 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BURLINGTON VT
643 PM EST FRI DEC 01 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0617 PM TSTM WND GST PAWLET 43.35N 73.18W
12/01/2006 M59.00 MPH RUTLAND VT TRAINED SPOTTER
TRAINED SPOTTER REPORTED 59 MPH WIND GUSTS AS WELL AS
TREES DOWN ON TADMER ROAD
0620 PM TSTM WND DMG LINCOLN 44.11N 73.00W
12/01/2006 ADDISON VT LAW ENFORCEMENT
TREES AND POWERLINES DOWN
&&
SCOTTWLocal storm report, Dec 1, 6:53 PM EST, 1 hour 7 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE BURLINGTON VT
653 PM EST FRI DEC 01 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0617 PM TSTM WND GST PAWLET 43.35N 73.18W
12/01/2006 M59.00 MPH RUTLAND VT TRAINED SPOTTER
TRAINED SPOTTER REPORTED 59 MPH WIND GUSTS AS WELL AS
TREES DOWN ON TADMER ROAD
0620 PM TSTM WND DMG LINCOLN 44.11N 73.00W
12/01/2006 ADDISON VT LAW ENFORCEMENT
TREES AND POWERLINES DOWN
0645 PM TSTM WND DMG LUDLOW 43.40N 72.70W
12/01/2006 WINDSOR VT LAW ENFORCEMENT
TREES AND POWERLINES DOWN ON WEST HILL AND EDELWEISS
ROADS.
&&
SCOTTWFlood, Washington
- When
- December 1, 8:00 PM EST to December 2, 2:00 AM EST
- Where
- Washington County, Northfield
- Cause
- Heavy Rain
- Property damage
- $5,000
- Reported by
- Department of Highways
- Coordinates
- 44.150, -72.650
Water was reported over portions of several roads along the Dog River. These locations included the following: Route 12 in Northfield, Route 302 in Berlin and Route 12A in Roxbury.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Winter Storm in Illinois, December 1, 20061 death · 7 injured · $10 million · 23 events
- Tornado and Flash Flood in Pennsylvania, December 1, 20061 death · $2.2 million · F1 · 25 events
- Tornadoes and Damaging Winds in Pennsylvania, December 1, 20065 injured · $1.1 million · F2 · 14 events
- Winter Weather in Texas, December 1, 20061 death · 7 injured · $30,000 · 2 events
- High Wind in Pennsylvania, December 1, 20061 death · $10,000 · 71 kt wind · 36 events
- Damaging Winds and High Wind in New York, December 1, 20061 death · 67 kt wind · 21 events
- Winter Storm in Missouri, December 1, 2006$7.8 million · 29 events
- Blizzard in Wisconsin, December 1, 20061 death · 3 events
- Winter Storm in Illinois, December 1, 2006$4.5 million · 17 events
- Drought in Oklahoma, December 1 to 31, 2006$1.0 million · 42 events
- Tornado and Hail in Pennsylvania, December 1, 2006$645,000 · F1 · 27 events
- High Wind in Ohio, December 1, 20063 injured · $401,000 · 50 kt wind · 30 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 10973.